Alert archive / Maine / Wind Advisories in 2016

Wind Advisory 12, NWS Caribou, ME

October 27, 2016Hancock County, Washington County, Maine

NWS Caribou, ME issued this wind advisory at Oct 27, 2016, 3:58 PM EDT for Hancock County, Washington County, Maine. It took effect at Oct 28, 2016, 5:00 AM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Oct 27, 2016, 3:58 PM EDT (19:58 UTC)
In effect from
Oct 28, 2016, 5:00 AM EDT
Expired
Oct 28, 2016, 8:00 PM EDT
In force
15 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2016-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2016-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

970 
WWUS71 KCAR 271958
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
358 PM EDT THU OCT 27 2016

MEZ029-030-280900-
/O.NEW.KCAR.WI.Y.0012.161028T0900Z-161029T0000Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD
358 PM EDT THU OCT 27 2016

...WIND ADVISORY IN EFFECT FROM 5 AM TO 8 PM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 5 AM TO 8 PM EDT FRIDAY.

* WINDS...EAST 15 TO 25 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...FRIDAY

* IMPACTS...LOW IMPACT. WINDS WILL CAUSE A FEW TREE LIMBS TO SNAP
  WITH SCATTERED POWER OUTAGES POSSIBLE. EXPECT SOME DIFFICULTY
  DRIVING HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

VJN
6 follow-up statements
297 
WWUS71 KCAR 280307
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
1107 PM EDT THU OCT 27 2016

MEZ029-030-281200-
/O.CON.KCAR.WI.Y.0012.161028T0900Z-161029T0000Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD
1107 PM EDT THU OCT 27 2016

...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 8 PM EDT FRIDAY...

* WINDS...EAST 15 TO 25 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...FRIDAY.

* IMPACTS...LOW IMPACT. WINDS WILL CAUSE A FEW TREE LIMBS TO 
  SNAP WITH SCATTERED POWER OUTAGES POSSIBLE. EXPECT SOME 
  DIFFICULTY DRIVING HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

NORCROSS
323 
WWUS71 KCAR 280736
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
336 AM EDT FRI OCT 28 2016

MEZ029-030-281545-
/O.CON.KCAR.WI.Y.0012.161028T0900Z-161029T0000Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD
336 AM EDT FRI OCT 28 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WINDS...EAST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...TODAY.

* IMPACTS...WINDS MAY CAUSE MINOR DAMAGE TO TREES 
  AND BLOW AROUND LOOSE OBJECTS. OLDER AND WEAKER TREES MAY BE 
  BLOWN DOWN. SCATTERED POWER OUTAGES ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
207 
WWUS71 KCAR 281301
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
901 AM EDT FRI OCT 28 2016

MEZ029-030-282115-
/O.CON.KCAR.WI.Y.0012.000000T0000Z-161029T0000Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD
901 AM EDT FRI OCT 28 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WINDS...EAST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...TODAY.

* IMPACTS...WINDS MAY CAUSE MINOR DAMAGE TO TREES AND BLOW 
  AROUND LOOSE OBJECTS. OLDER AND WEAKER TREES MAY BE BLOWN 
  DOWN. SCATTERED POWER OUTAGES ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CB
999 
WWUS71 KCAR 281608
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
1208 PM EDT FRI OCT 28 2016

MEZ029-030-290000-
/O.CON.KCAR.WI.Y.0012.000000T0000Z-161029T0000Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD
1208 PM EDT FRI OCT 28 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WINDS...NORTHEAST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...TODAY.

* IMPACTS...WINDS MAY CAUSE MINOR DAMAGE TO TREES AND BLOW 
  AROUND LOOSE OBJECTS. OLDER AND WEAKER TREES MAY BE BLOWN 
  DOWN. SCATTERED POWER OUTAGES ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CB
818 
WWUS71 KCAR 281843
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
243 PM EDT FRI OCT 28 2016

MEZ029-030-290000-
/O.CON.KCAR.WI.Y.0012.000000T0000Z-161029T0000Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD
243 PM EDT FRI OCT 28 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WINDS...NORTHEAST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...THROUGH EARLY THIS EVENING. 

* IMPACTS...WINDS MAY CAUSE MINOR DAMAGE TO TREES AND BLOW 
  AROUND LOOSE OBJECTS. OLDER AND WEAKER TREES MAY BE BLOWN 
  DOWN. SCATTERED POWER OUTAGES ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CB
760 
WWUS71 KCAR 282343
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
743 PM EDT FRI OCT 28 2016

MEZ029-030-290045-
/O.EXP.KCAR.WI.Y.0012.000000T0000Z-161029T0000Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD
743 PM EDT FRI OCT 28 2016

...WIND ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING...

WINDS WILL DIMINISH THROUGH THE REMAINDER OF THE EVENING.
THUS...THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE.

$$

NORCROSS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind advisory went out at Oct 27, 8:54 AM EDT, 7 hours 4 minutes earlier.

Area forecast discussion, Oct 27, 8:54 AM EDT, 7 hours 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Caribou ME
Issued by National Weather Service Gray ME
854 AM EDT Thu Oct 27 2016

.SYNOPSIS...
Weak high pressure will nose into the region from Canada today. Low
pressure will move out of southern New England toward the area
late tonight with precipitation developing from south to north.
Snow will be possible over higher elevations with several inches
possible over mountain peaks. Precipitation moves out briefly
Friday night and Saturday before another system moves through late
Saturday bringing another chance for precipitation. High pressure
then builds over the region for Monday and into Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
853 AM Update: Forecast generally in good shape this morning.
Primary changes are to raise temperatures based on early morning
observations...and update PoPs in line with recent high res
guidance that suggest a few ocean-enhanced showers are possible
this afternoon vicinity MDI as flow turns onshore with good llevel
lapse rates.

Previous discussion below...
Radar still indicating a few weak showers that just do not seem
to want to go away...but the trend has been for them to weaken.
Expect them to die off completely by sunrise.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Weak high pressure pushing in from the north will bring an end to
any shower activity and diminish cloud cover a bit. The respite
will be short lived though as clouds from approaching system begin
to work their way into the forecast area by late afternoon.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Long term period begins with surface low pressure centered over
lake Ontario and associated precipitation shield extending
eastward over New Hampshire and into extreme southern Maine. By
06z Friday we start to see a secondary low developing over
southern New England near Rhode Island and a surface trough
linking that low with the low over lake Ontario. Precipitation
shield at this time should extend northward through the Capitol
district of Maine. By 12z Friday morning we should see an energy
transfer from the Great Lakes low to the southern New England low
as it deepens and moves into the Gulf of Maine. Precipitation by
this time will likely extend well into the forecast area. 18z
Friday has the low wrapped up pretty tightly with a strong
pressure gradient in place along the Downeast coast and
precipitation falling in the same area. By 00z Saturday the system
begins to weaken and pull off into the Canadian maritimes.

The models are producing some rather different solutions with this
system...especially as it pertains to precipitation amounts and
type. The NAM brings the precipitation further north and is trying
to produce upwards of a foot of snow near Millinocket. The GFS
keeps the bulk of the precipitation further south over warmer
temperatures and mainly in the form of rain. It is looking more
and more likely that extreme northern portions of Maine may not
see much in the way of precipitation at all. The best chance for
accumulating snow remains over northern Somerset and Piscataquis
counties.

Once the system clears the area another system will move through
Saturday night. The models are quite a bit weaker with this system
than the 12z runs were showing...but it still looks like northern
Maine could see some shower activity.

High pressure builds over the region for Sunday and Monday before
another system approaches late Tuesday.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
NEAR TERM: Expect some MVFR/IFR cigs early this morning improving
to VFR by mid morning. Conditions will deteriorate quickly late
tonight and into Friday morning with IFR/LIFR conditions becoming
widespread.

SHORT TERM: IFR/LIFR conditions improve late Friday night and into
Saturday but will likely return as another system approaches
Saturday night and into Sunday.

&&

.MARINE...
NEAR TERM: No flags expected.

SHORT TERM: Will continue Gale Watch for the waters late tonight
and Friday as winds increase as low pressure moves across the
Gulf of Maine.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Gale Watch from late tonight through Friday evening for
     ANZ050>052.

&&

Near Term Update...Arnott/GYX
Hazardous weather outlook, Oct 27, 9:04 AM EDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
ISSUED BY NATIONAL WEATHER SERVICE GRAY ME
904 AM EDT THU OCT 27 2016

MEZ001>006-010-011-015>017-029>032-281315-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
904 AM EDT THU OCT 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR
DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

AN EARLY SEASON SNOWSTORM IS POSSIBLE BEGINNING LATE TONIGHT WITH
THE THREAT OF HEAVY WET SNOW. THE BETTER CHANCES FOR POSSIBLE
SIGNIFICANT SNOW ACCUMULATIONS ARE NORTH OF A LINE FROM GREENVILLE
TO DANFORTH, PARTICULARLY AT HIGHER ELEVATIONS. HOWEVER...UNCERTAINTY
STILL EXISTS REGARDING PRECIPITATION TYPES AND TOTALS. PLEASE
MONITOR THE LATEST FORECASTS FOR ADDITIONAL INFORMATION ON THIS
STORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A POTENTIAL EARLY SEASON SNOWSTORM MAY CONTINUE INTO FRIDAY
EVENING WITH THE THREAT OF HEAVY WET SNOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-281315-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
904 AM EDT THU OCT 27 2016

...GALE WARNING IN EFFECT FROM 5 AM TO 8 PM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

THERE IS SOME POTENTIAL FOR GUSTS TO STORM FORCE BY EARLY FRIDAY
MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

THERE IS SOME POTENTIAL FOR GUSTS TO STORM FORCE ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ARNOTT

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 9:00 AM EDTGale WarningCAR42 hr
Oct 27, 3:48 PM EDTWinter Weather AdvisoryCARAroostook, Penobscot, Piscataquis, Somerset23 hr

Nearby

Wind Advisories in Maine, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.